Wyoming, 2011Flash Flood in Wyoming, July 19, 2011
July 19, 2011 · NWS CYS · 1 event in 1 county or zone
Debris carried down by runoff from heavy rainfall clogged a drainage culvert on a small section of Highway 130, resulting in the water washing away the pavement around the culvert shortly after midnight on July 19. Four fatalities occurred when one vehicle drove into the washout, with its driver escaping injury.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Debris carried down by runoff from heavy rainfall clogged a drainage culvert on a small section of Highway 130, resulting in the water washing away the pavement around the culvert shortly after midnight on July 19. Four fatalities occurred when one vehicle drove into the washout, with its driver escaping injury. A emergency vehicle also drove into the washout, but the driver was able to escape.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 10:04 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 18, 10:04 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1104 PM MDT MON JUL 18 2011
.AVIATION...06Z TAFS
NOT MUCH CHANGE FROM PREVIOUS THINKING. VFR CONDITIONS EXPECTED
THROUGH THE MORNING HOURS WITH SHOWERS AND THUNDERSTORMS
DEVELOPING DURING THE AFTERNOON. MVFR CONDITIONS WITH
THUNDERSTORMS DURING THESE THUNDERSTORMS.
CLAYCOMB
&&
.PREV DISCUSSION... /ISSUED 542 PM MDT MON JUL 18 2011/
UPDATE FOR AVIATION...00Z TAFS
CONVECTION BLOSSOMING ON RADAR ACROSS ALBANY COUNTY NEAR LARAMIE
LATE THIS AFTERNOON AND OVER NORTHERN COLORADO. CELLS MOVING
NORTHEAST AND WILL DEFINITELY IMPACT THE LARAMIE AIRPORTS AND
COULD IMPACT CHEYENNE. WENT WITH TEMPO TSTM CONDITIONS FOR BOTH
LARAMIE AND CHEYENNE AIRPORTS EARLY THIS EVENING WITH VFR
CONDITIONS ELSEWHERE. FOR TUESDAY...MODELS SUGGESTING THE MONSOON
MOISTURE CURRENTLY OVER CENTRAL WYOMING TO SHIFT EAST AND IMPACT
FLYING CONDITIONS EAST OF THE LARAMIE RANGE AND IN THE PANHANDLE.
FOR NOW...WENT WITH VCTS AFTER 18Z OR SO FOR THE PANHANDLE
AIRPORTS AND POSSIBLY CHEYENNE.
CLAYCOMB
PREV DISCUSSION... /ISSUED 229 PM MDT MON JUL 18 2011/
SHORT TERM...TONIGHT THROUGH WEDNESDAY...
THUNDERSTORMS HAVE BEEN SLOWER TO DEVELOP EARLY THIS AFTERNOON THAN
THE PAST FEW DAYS. THIS MAY BE IN PART DUE TO THE PASSAGE OF A
SHORTWAVE TROUGH WHICH EXITED THE CWA TO THE NORTHEAST DURING THE
MORNING. IN ANY CASE...THE ACTIVITY AS OF 20Z WAS LOCATED IN CENTRAL
COLORADO UP TO THE SOUTHERN LARAMIE RANGE AS WELL AS FURTHER WEST
OVER UTAH AND WESTERN WYOMING. THE WEST PART OF THE CWA WILL AGAIN
CONTINUE TO BE MORE FAVORABLE FOR THUNDERSTORMS THROUGH THIS
EVENING. THAT PART OF THE CWA HAS MORE INSTABILITY...NO CIN AND
IS UNDER THE MID AND UPPER LEVEL MOISTURE PLUME. AREAS FURTHER TO
THE EAST CONTINUE TO BE MORE CAPPED AT THIS TIME. THE MAIN THREAT
FROM THE ACTIVITY WILL BE BRIEF WIND GUSTS TO 50 MPH...HEAVY
RAIN...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL. THE ACTIVITY OVER
THE WEST PART OF THE CWA WILL GRADUALLY WEAKEN AND DECREASE IN
COVERAGE THE REST OF TONIGHT OVER THE WEST PART OF THE CWA. THERE
WILL FINALLY BE A CHANGE IN PATTERN THROUGH WEDNESDAY AND SHOULD
PROVIDE SOME RELIEF TO THE HOT TEMPERATURES ON WEDNESDAY. THE
SHORTWAVE TROUGH CURRENTLY JUST OFF THE WEST COAST MOVES NORTHEAST
AND FILLS THROUGH WEDNESDAY. BY 12Z WEDNESDAY...THE SHORTWAVE TROUGH
WILL BE OVER EASTERN MONTANA AND THEN CONTINUE TO LIFT NORTHEAST.
THE FEATURE WILL LOWER HEIGHTS ALOFT AND PUSH THE UPPER HIGH EAST.
THE SHORTWAVE TROUGH ALSO WILL HELP TO MOVE A COLD FRONT ACROSS THE
CWA LATE TUESDAY NIGHT AND WEDNESDAY MORNING. AHEAD OF THE FRONT ON
TUESDAY...CONDITIONS WILL STILL BE HOT AND BREEZY AND THEN AS MUCH
AS 10 DEGREES COOLER FOR WEDNESDAY BEHIND THE FRONT. THE MOISTURE
PLUME WILL SHIFT BACK EAST OVER SOUTHEAST WYOMING ON TUESDAY AND
THEN WILL BE PUSHED FURTHER SOUTHEAST FOR WEDNESDAY AS HEIGHT ALOFT
LOWER AND FLOW TURNS MORE WESTERLY. AT LEAST A SCATTERED COVERAGE
OF AFTERNOON AND EVENING STORMS CAN BE EXPECTED OVER SOUTHEAST
WYOMING ON TUESDAY WITH THE MAIN THREAT BEING STRONG WIND
GUSTS...HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL. THE
ATMOSPHERE WILL DRIER OVER MUCH OF THE CWA WEDNESDAY...WITH THE
HIGHEST POPS BEING OVER THE SOUTH AND WESTERN SECTIONS.
LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
SW FLOW WILL OCCUR ALOFT OVER THE CWA FROM WED NIGHT THROUGH
SAT. AN UPPER HIGH WILL REMAIN OVER THE CENTRAL AND SOUTHEAST U.S.
AND AN UPPER TROUGH WILL REMAIN ON THE WEST COAST THROUGH FRIDAY.
THE UPPER LOW WILL BE DIRECTED INTO SOUTHERN CANADA BY THE STRONG
SW FLOW. DIURNAL THUNDERSTORMS WILL OCCUR ACROSS THE FORECAST AREA
EACH DAY...WITH THUNDERSTORMS LIMITED TO AREAS NEAR THE CO BORDER
ON SATURDAY. A WEAK COLD FRONT WILL MOVE ACROSS THE AREA THUR
NIGHT AND FRI MORNING. SLIGHTLY COOLER TEMPS WILL OCCUR AFTER
FRONTAL PASSAGE. THE WEST COAST UPPER TROUGH WILL MOVE INLAND FRI
NIGHT AND WILL MOVE ACROSS THE CWA SAT AND SAT NIGHT. WEST FLOW
WILL THEN DEVELOP ALOFT WED NIGHT IN THE WAKE OF THE UPPER TROUGH.
THE UPPER RIDGE WILL BUILD OVER THE ROCKIES SUN AND MON. A
DISTURBANCE WILL MOVE ACROSS THE REGION MON WHICH WILL AID IN
THUNDERSTORM DEVELOPMENT. HIGH TEMPERATURES WILL BE FROM 4 TO 8
DEGREES ABOVE NORMAL EACH DAY.
AVIATION...18Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH TUESDAY MORNING.
BRIEF MVFR CONDITIONS WILL OCCUR IN AND NEAR ISOLATED THUNDERSTORMS
THIS AFTERNOON AND EVENING...MAINLY ACROSS THE WY PORTION OF THE
AREA.
FIRE WEATHER...
THE GRASSES IN THE CWA CONTINUE TO SLOWLY CURE BUT HAVE NOT DRIED
ENOUGH AS OF TODAY TO SUPPORT LARGE FIRE GROWTH. SOME SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST WYOMING THROUGH TUESDAY
EVENING. THE ACTIVITY IN THE AFTERNOON AND EVENING HOURS WILL
PRODUCE BRIEF WIND GUSTS TO 50 MPH AND WETTING RAINFALL. THE
ATMOSPHERE THEN DRIES OVER THE REGION WITH SOME LATE DAY STORMS
MAINLY OVER AND NEAR THE MOUNTAINS THURSDAY AND THROUGH THE
WEEKEND. THE LARGE AREA OF HIGH PRESSURE OVER THE PLAINS WILL
BE TEMPORARILY MOVED SOUTHEAST WEDNESDAY THROUGH FRIDAY BEFORE
BUILDING BACK OVER THE PLAINS FOR THE WEEKEND. A COLD FRONT WILL
MOVE ACROSS THE CWA LATE TUESDAY NIGHT AND WEDNESDAY MORNING AND
WILL DRY THE ATMOSPHERE. THE MID AND UPPER LEVEL MOISTURE PLUME
WILL ALSO BE MAINLY OVER COLORADO AT LEAST THROUGH THE END OF THE
WEEK. DAYTIME TEMPERATURES WILL CONTINUE TO BE HOT ON TUESDAY AND
THEN WILL BE COOLER FOR WEDNESDAY AND THURSDAY. ALSO...SOUTHWEST
OR WEST SURFACE WINDS WILL GUST AS HIGH AS 35 MPH DURING THE
DAYTIME THROUGH WEDNESDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...WEILAND
LONG TERM/AVIATION...KMD
Hazardous weather outlook, Jul 18, 6:18 PM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT MON JUL 18 2011
WYZ101>119-200130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
718 PM MDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THIS EVENING MAINLY WEST OF THE LARAMIE RANGE. THIS ACTIVITY WILL
SLOWLY DISSIPATE LATE TONIGHT. SMALL HAIL...GUSTY WINDS...AND
BRIEF HEAVY RAINFALL IS EXPECTED WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP EACH
AFTERNOON...WITH A MORE ISOLATED COVERAGE OF STORMS EXPECTED
BY THE END OF THE WEEK. TEMPERATURES WILL REMAIN ABOVE AVERAGE
THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-200130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
718 PM MDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH HEAT INDICES WILL CONTINUE THROUGH WEDNESDAY AS HOT
TEMPERATURES AND HIGH HUMIDITIES PERSIST. WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK DURING THE
AFTERNOON AND EVENING. TEMPERATURES WILL RETURN BACK TO NEAR
NORMAL VALUES BY THE WEEKEND AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
Flash Flood, Carbon
- When
- July 19, 12:00 AM MST to 1:00 AM MST
- Where
- Carbon County, 1.49 mi NNW of Ryan Park to 1.5 mi NNW of Ryan Park
- Cause
- Heavy Rain
- Deaths
- 4 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 41.350, -106.531
Thunderstorms with heavy rain moved across the Snowy Range and Brush Creek area on State Highway 130 between 9 pm and midnight on July 18. Debris carried down Brush Creek by runoff from the heavy rainfall clogged the drainage culvert at milepost 55.8 on State Highway 130, about 13 miles east of the junction with State Highway 230. As a result, water washed away the pavement around the culvert and created a 25-foot wide, 9-foot deep trench in the road just before 1 am on July 19. Four members of a Colorado Springs family died after their van drove into the washout and was swept downstream by the raging creek as they fled flash flooding at a nearby campground shortly after 1 am. The driver of the van managed to escape from the van, which was submerged to its rooftop. Minutes later, the Carbon County emergency manager who responded to the flash flooding, drove his vehicle into the same washout and plunged into the creek. Firefighters rescued both drivers about two hours later, and were transported to a hospital in Rawlins. Both men were treated for their injuries and later released. After floodwaters receded, State Highway 130 between mileposts 36 and 68 was closed for repairs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 19 to 24, 20111 death · 1 injured · $21,000 · 11 events
- Flash Flooding in Ohio, July 19, 2011$4.3 million · 6 events
- Flash Flooding and Hail in Wisconsin, July 19, 2011$830,000 · 65 kt wind · 10 events
- Tornado and Hail in Wisconsin, July 19, 2011$530,000 · EF0 · 19 events
- Flash Flooding and Hail in North Dakota, July 19, 2011$376,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Winds in Minnesota, July 19, 2011$252,000 · 60 kt wind · 14 events
- Excessive Heat and Heat in Kentucky, July 19 to 24, 20115 injured · 32 events
- Damaging Winds in Maryland, July 19, 2011$86,000 · 61 kt wind · 10 events
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 2011$67,000 · 52 kt wind · 15 events
- Flash Flood in Louisiana, July 19, 2011$100,000 · 1 event
- Flash Flood and Lightning Strike in Texas, July 19, 2011$80,000 · 2 events
- Hail and Damaging Winds in Kentucky, July 19, 2011$53,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317528.